Melanocortin analogues, such as melanotan, are illegally used for artificial tanning. They have also been suggested as possible therapeutic agents in the treatment of erectile dysfunction. This case study presents a patient attending the accident and emergency department, in a tertiary urology centre, with acute priapism after abdominal subcutaneous injection of melanotan. The priapism was diagnosed as ‘low-flow’ and managed with cavernosal aspiration, irrigation and subsequent intracavernosal injection of phenylephrine. The patient avoided requiring surgical shunting but had not yet recovered erectile function at 4-week follow-up. Acute priapism is an unreported side effect of melanocortin analogue use and this case report presents a patient managed without surgical intervention. Future therapeutic application of these agents will need to take this potential life altering complication into consideration.
Statistics from Altmetric.com
Patient consent for publication Obtained.
Contributors The list of authors is correct and all authors have contributed to this work as detailed below: (1) BDA - clinical management of patient, review of literature, patient follow-up, write up of case discussion, named author for correspondence and submission. (2) TA - clinical management of patient, assistance with literature review, contribution to clinical diagnosis/management section of case report. (3) MF - clinical management of patient, review and editing of case report, assistance with literature review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.